|Year : 2015 | Volume
| Issue : 2 | Page : 166-168
Metformin overdose: An unusual cause of severe metabolic acidosis
Yatendra Singh1, Subhash Chandra Joshi1, Ishwar Tayal2, Narinder Sharma1
1 Department of Medicine, Government Medical College, Haldwani, Uttarakhand, India
2 Department of Forensic Medicine, Government Medical College, Haldwani, Uttarakhand, India
|Date of Web Publication||16-Mar-2015|
Room no. 32 Sr Hostel, Government Medical College, Haldwani - 263 139, Uttarakhand
Source of Support: None, Conflict of Interest: None
Metformin is commonly used in the treatment of type 2 diabetes mellitus (DM). Severe lactic acidosis is a rare side effect of this drug. We present a 45-year-old man who deliberately took 30 g of metformin, presumably with suicidal intent. He had not eaten the previous night and presented with altered sensorium and recurrent seizures. He had profound metabolic acidosis at presentation with a pH of 7.06 and a low blood sugar of 44 mgs/dl. The patient was admitted in intensive care unit (ICU) with the suspicion of metformin-associated lactic acidosis. He developed irreversible renal failure, neurological deterioration and anemia. Despite of daily intensive hemodialysis and other supportive measures the patient expired 14 days later. Metformin overdose with renal failure and severe lactic acidosis have high mortality; hence, urgent medical consultation and treatment can be life saving in these patients.
Keywords: Anemia, diabetes mellitus, metformin, metabolic acidosis, renal failure
|How to cite this article:|
Singh Y, Joshi SC, Tayal I, Sharma N. Metformin overdose: An unusual cause of severe metabolic acidosis. CHRISMED J Health Res 2015;2:166-8
|How to cite this URL:|
Singh Y, Joshi SC, Tayal I, Sharma N. Metformin overdose: An unusual cause of severe metabolic acidosis. CHRISMED J Health Res [serial online] 2015 [cited 2022 May 23];2:166-8. Available from: https://www.cjhr.org/text.asp?2015/2/2/166/153267
| Introduction|| |
Overdose with antidiabetic drugs often requires intensive care treatment and prolonged hospital stays. They can potentially contribute to increase in morbidity and mortality.  Metformin is considered a relatively safe oral hypoglycemic agent, although biguanides are well known to cause profound lactic acidosis.  However, there are only limited descriptions of metformin overdose in the literature despite its well-recognized potentially fatal side effect.  If taken in toxic doses it can be associated with higher mortality rate of 50-80%. , Here, we report a case of fatal metformin toxicity, who presented late.
| Case Report|| |
A 45-year-old man presented with history of ingesting 30 g of metformin in a suicidal attempt. In the emergency department, he had a Glasgow Coma Scale Score of 10. He had recurrent seizures overnight. He had also missed a meal the previous night. His body temperature was 99.2 F. Blood pressure was 120/70 mmHg, heart rate 88 per minute, respiratory rate 22 per minute. His blood glucose was 44 mg/dl. CT scan of the head was normal [Figure 1]a and b. Patient was immediately given dextrose solution and shifted to intensive care unit. Arterial blood gas (ABG) analysis showed severe metabolic acidosis (pH 7.06) with high lactate level (12 mmol/l). Anion gap was 35 mmol/l. Liver and renal function tests were within normal limits [Table 1]. Patient was given intravenous dextrose (25%) and sodium bicarbonate therapy. Due to persistent seizure activity, he was put on mechanical ventilation and hemodialysis was started. Patient was continued on bicarbonate therapy, 5% dextrose infusion and intravenous antibiotics. The pH and serum bicarbonate levels improved after 12 hours [Table 1]. Patient developed renal failure and decreased urine output. He underwent eight sessions of hemodialysis. On day 8 he developed severe anemia (5.6 gm%) and the blood picture was suggestive of hemolytic anemia. Patient was transfused 4 unit packed red blood cell (RBC) on consecutive days. On day 12 patient developed shock, septicemia and was treated with inotropes. The patient expired on day 14 without any improvement.
| Discussion|| |
Metformin is a drug belonging to biguanide class of oral hypoglycemics and is used for the treatment of diabetes mellitus. Biguanides lower serum glucose levels by inducing decreasing gastrointestinal absorption of carbohydrates, inhibiting hepatic gluconeogenesis, and increasing cellular uptake of glucose. Its half life is around 6.5 hours in patients, when renal function is normal. The drug is poorly protein bound and is excreted by the kidneys. These two properties explain the use of hemodialysis or hemofiltration in the treatment of metformin overdose.  Metformin associated lactic acidosis is rare with an estimated incidence of 6.3 per 100,000 patients years. It is seen in patients with predisposing factors like renal and hepatic disease, alcoholism and conditions associated with hypoxia (e.g. cardiac and pulmonary disease, surgery).  Other risk factors for metformin-induced lactic acidosis are sepsis, dehydration, high dosages, and increasing age.  The pathogenesis of metformin-associated lactic acidosis is complex and not completely understood. There are several postulations concerning the pathogenesis of this drug. First, metformin, accumulates in the intestine in a much higher concentration than in any other tissues, and doubles the lactate production in the intestine. Second, high concentrations of metformin, such as those encountered in acute overdose and renal failure, decrease glucose utilization and increase lactate production by hepatocytes. Furthermore, metformin also increases glucose uptake by muscle peripherally in the overdose condition, which may facilitate non-oxidative metabolism and lead to lactate accumulation.  The clinical features in acute toxicity are mainly gastrointestinal symptoms, Kussmaul's respiration, followed by central nervous system involvement (confusion, lethargy, coma and seizure). Cardiovascular decompensation is evidenced by the presence of hypotension, tachycardia, shock, ventricular arrhythmias and myocardial infarction. Hypoglycemia is very rare with oral biguanides. ,
Our patient presented with clinical features of acidotic breathing, seizures and hypoglycemia. Later on the patient developed shock. Patient also had anemia, which is uncommon in AKI. Hemolytic anemia was suggested by rise in lactate dehydrogenase (LDH), high reticulocyte counts and general blood picture. The cause of hemolytic anemia could be either immune mediated or due to G6PD deficiency caused by metformin. , The management of acute metformin intoxication includes restoration of normal acid-base status, removal of absorbed metformin and support of cardiovascular functions. ,, Major goal in the management of acute metformin overdose is the correction of lactic acidosis with the use of sodium bicarbonate (NaHCO 3 ), but this is still controversial as sodium bicarbonate administration will not able to eliminate the excessive lactate accumulated in acute overdose situation. In a large number of severe cases, sodium bicarbonate alone cannot stop the progress of metabolic acidosis. It only serves as a temporary measure in the early phase of resuscitation to gain time before initiating hemodialysis. ,
Clinical experience suggests that hemodialysis plays a crucial role in the management of acute metformin overdose and is therefore recommended in severe cases of metformin associated lactic acidosis. It is effective in the removal of both metformin and the circulating lactate, restoring acid-base balance, as well as normalization of potassium, sodium and fluid balance. , Our patient was managed along the same lines, but could not be saved despite hemodialysis support and repeated blood transfusion. High lactate levels, delayed presentation, prolonged hypoglycemia, anemia and renal failure might be related with poor outcome in our patient.
There were three unusual features in our patient. First, he presented late with seizures. Secondly he might have had prolonged hypoglycemia prior to admission, which is very uncommon in metformin. Thirdly, our patient had both renal failure and hemolytic anemia.
| Conclusion|| |
Acute metformin overdose is potentially life threatening and patients may have rapid clinical deterioration. These patients should be treated promptly and aggressively.
| References|| |
Initiate treatment early to avoid fatality following antidiabetic overdose. Drug Ther Perspect 1999;14:13-6.
Spiller HA. Management of antidiabetic medications in overdose. Drug Saf 1998;19:411-24.
Teale KF, Devine A, Stewart H, Harper NJ. The management of metformin overdose. Anaesthesia 1998;53:698-701.
Salpeter S, Greyber E, Pasternak G, Salpeter E. Risk of fatal and nonfatal lactic acidosis with metformin use in type 2 diabetes mellitus. Cochrane Database Syst Rev 2002:CD002967.
Khaled Al-khasawneh, White P
Jr. Lactýc acidosis secondary to metformin overdose. Chest Suppl 2006;130:336.
Cooper DJ, Walley KR, Wiggs BR, Russell JA. Bicarbonate does not improve hemodynamics in critically III patients who have lactic acidosis: A prospective, controlled clinical study. Ann Intern Med 1990;112:492-8.
Misbin RI. Phenformin-associated lactic acidosis: Pathogenesis and treatment. Ann Intern Med 1977;87:591-5.
Brady WJ, Carter CT. Metformin overdose. Am J Emerg Med 1997;15:107-8.
McLelland J. Recovery from metformin overdose. Diabet Med 1985;2:410-1.
Hyap AS, Kashyap S. Haemolytic anaemia due to metformin. Postgrad Med J 2000;76:125-6.
Meir A, Kleinman Y, Rund D, Da′as N. Metformin induced hemolytic anemia in a patient with Glucose-6-phosphate dehydrogenase deficiency. Diabetes Care 2003;26:956-7.
Spiller HA, Sawyer TS. Toxicology of oral antidiabetic medications. Am J Health Syst Pharm 2006;63:929-38.
Heaney D, Majid A, Junor B. Bicarbonate haemodialysis as a treatment of metformin overdose. Nephrol Dial Transplant 1997;12:1046-7.